Tennessee, 2013

Hail in Tennessee, July 6, 2013

July 6, 2013 · NWS MEG · 1 event in 1 county or zone

A large scale upper trough set up over the Upper and Lower Mississippi River Valleys during the beginning of July. The trough brought pleasant below normal temperatures to the Mid-South but also showers and thunderstorms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MEG wrote it up.

A large scale upper trough set up over the Upper and Lower Mississippi River Valleys during the beginning of July. The trough brought pleasant below normal temperatures to the Mid-South but also showers and thunderstorms. Several upper level disturbances rotated around the base of the upper trough and set off these showers and thunderstorms on July 6th, 2013. Some storms became severe producing large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the first event at Jul 6, 2:37 PM CST, 33 minutes earlier.

Area forecast discussion, Jul 6, 2:37 PM CST, 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
337 PM CDT SAT JUL 6 2013

.DISCUSSION...WATER VAPOR SATELLITE/UPPER AIR PROFILER/WSR-88D VAD
WIND PROFILE TRENDS CENTER AN UPPER LEVEL LOW NEAR SAINT LOUIS
WITH A CIRCULATION ROTATING AROUND THE LOW OVER SOUTHEAST MISSOURI
THIS AFTERNOON. A FEW ISOLATED TO SCATTERED SHOWERS AND
THUNDERSTORMS DEVELOPED AROUND NOON BUT HAVE SINCE DIMINISHED IN
COVERAGE OVER THE PAST COUPLE OF HOURS. TEMPERATURES AS OF 3 PM
CDT ARE IN THE 80S AT MOST LOCATIONS. SHOWER/THUNDERSTORM CHANCES
FOR THE NEXT 7 DAYS REMAINS THE PREDOMINANT FORECAST CHALLENGE IN
THIS AFTERNOON/S FORECAST.

.SHORT TERM...(TONIGHT THROUGH MONDAY)...AN UPPER LEVEL LOW
CENTERED NEAR SAINT LOUIS WILL GRADUALLY MOVE EAST NORTHEAST
TOWARDS CENTRAL INDIANA BY SUNDAY MORNING. LATEST LAPS ANALYSIS
INDICATES BETWEEN 2000-3200 J/KG SURFACE BASED CAPE AND LI/S
BETWEEN -6 TO -7. BASED ON THE LATEST SHORT TERM TRENDS...BELIEVE
THERE MAY STILL BE A POTENTIAL FOR ISOLATED TO SCATTERED SHOWERS
AND THUNDERSTORMS ACROSS THE MID SOUTH THIS EVENING WITH THE BEST
COVERAGE OCCURRING MAINLY ACROSS PORTIONS OF NORTHEAST
ARKANSAS...THE MISSOURI BOOTHEEL AND FAR NORTHWEST TENNESSEE. A
STRONG TO PERHAPS SEVERE THUNDERSTORM OR TWO MAY HAVE THE
POTENTIAL TO PRODUCE DAMAGING WINDS AND LOCALIZED FLASH FLOODING
FROM HEAVY RAINFALL THROUGH EARLY EVENING. ANY REMAINING
CONVECTIVE ACTIVITY SHOULD DIMINISH THIS EVENING WITH THE LOSS OF
INSTABILITY AND DAYTIME HEATING. SURFACE DEWPOINTS ARE EXPECTED TO
REMAIN HIGH OVERNIGHT WITH A POTENTIAL FOR PATCHY FOG TO DEVELOP
OVERNIGHT AS TEMPERATURES FALL BACK INTO THE UPPER 60S TO AROUND
70 DEGREES ACROSS THE MID SOUTH.

SHORT TERM MODELS INDICATE BEST CHANCES FOR MAINLY ISOLATED SHOWERS
AND THUNDERSTORMS ON SUNDAY WILL BE MAINLY ALONG AND EAST OF A
LINE FROM OXFORD MISSISSIPPI TO SAVANNAH TENNESSEE. RESIDUAL RAIN
CHANCES WILL PERSIST ACROSS THE MID SOUTH BY MONDAY AS ADDITIONAL
TROPICAL MOISTURE ADVECTS UP FROM THE GULF OF MEXICO. THE BEST
COVERAGE FOR SHOWERS AND THUNDERSTORMS WILL BE PREDOMINANTLY
DURING THE AFTERNOON AND EVENING HOURS.

.LONG TERM...(TUESDAY THROUGH SATURDAY)...LATEST 12Z GFS/ECMWF
LONG TERM MODELS INDICATE AN UPPER LEVEL RIDGE OVER THE
CENTRAL/SOUTHERN PLAINS WILL GRADUALLY BUILD EAST ACROSS PORTIONS
OF THE LOWER MISSISSIPPI VALLEY TUESDAY AND TUESDAY NIGHT. HIGH
TEMPERATURES IN THE LOWER TO MIDDLE 90S ARE EXPECTED ALONG WITH A
POTENTIAL FOR ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS
ESPECIALLY DURING THE AFTERNOON AND EARLY EVENING HOURS. BETTER
CHANCES WILL EXIST BETWEEN WEDNESDAY AND THURSDAY AS A COLD FRONT
DROPS INTO THE LOWER MISSISSIPPI VALLEY AND REMAINS QUASI-
STATIONARY AS THE REGION WILL BE ON THE EASTERN PERIPHERY OF THE
UPPER LEVEL RIDGE AXIS. THERE IS SOME DISAGREEMENT WITH THE
PLACEMENT OF THIS BOUNDARY WITH THE GFS BEING THE MOST AGGRESSIVE
BY PUSHING THE BOUNDARY WELL SOUTH AND WEST OF THE AREA AND THE
LAST COUPLE OF RUNS OF THE ECMWF KEEPING THE BOUNDARY ON TOP OF THE
MID SOUTH AND PERHAPS SUGGESTING A POTENTIAL FOR MCS ACTIVITY.
THUS...WILL LEAN TOWARDS THE ECMWF SOLUTION UNTIL MODELS COME INTO
BETTER AGREEMENT.

CJC

&&

.AVIATION...
18Z TAFS

A NEAR PERSISTENCE FORECAST OVER THE NEXT 24 HOURS. WITH AN UPPER
LEVEL LOW LIFTING NORTHEAST THROUGH SOUTHEAST MO...TODAY/S BEST
SHRA/TSRA CHANCES WILL EAST OF MEM. CONFIDENCE IN MEM VCTS IS NOT
HIGH... GIVEN NAM MODEL SHOWING UNCAPPED MODERATE INSTABILITY BY
20Z... BUT THE UNFAVORABLE POSITION TO THE UPPER LOW.

TONIGHT WILL SEE MVFR CONDITIONS DEVELOP ACROSS THE MIDSOUTH
AROUND 06Z...WITH A TRANSITION TO IFR AFTER 10Z OR SO.

PWB

&&

.PRELIMINARY POINT TEMPS/POPS...
MEM  70  91  72  93 /  20  10  10  20
MKL  67  89  70  91 /  20  10  10  20
JBR  67  91  71  93 /  20  10  10  20
TUP  70  89  71  91 /  30  30  20  30

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
MO...NONE.
MS...NONE.
TN...NONE.
&&
Hazardous weather outlook, Jul 6, 10:11 AM CST, 4 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE MEMPHIS TN
1111 AM CDT SAT JUL 6 2013

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-071100-
ALCORN-BENTON MS-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE AR-LEE MS-MADISON-
MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-
PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-
ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-
UNION-WEAKLEY-YALOBUSHA-
1111 AM CDT SAT JUL 6 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

AN ISOLATED STRONG TO PERHAPS SEVERE THUNDERSTORM IS POSSIBLE ACROSS
THE MID SOUTH THIS AFTERNOON INTO EARLY EVENING. DAMAGING WINDS IS
THE MAIN THREAT ALONG WITH A POTENTIAL FOR LOCALIZED FLASH FLOODING
FROM HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

In the hours before

Special weather statement, Jul 6, 3:10 PM CST, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
410 PM CDT SAT JUL 6 2013

TNZ001-002-062145-
LAKE TN-OBION TN-
410 PM CDT SAT JUL 6 2013

...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL 445 PM CDT FOR...

  NORTHEASTERN LAKE COUNTY IN NORTHWEST TENNESSEE...
  NORTHWESTERN OBION COUNTY IN NORTHWEST TENNESSEE...

A STRONG THUNDERSTORM PRODUCING PEA SIZE HAIL OR LARGER AND WINDS AT
LEAST 40 MPH WAS LOCATED OVER REELFOOT LAKE STATE PARK AT 410 PM
CDT...MOVING NORTH AT 10 MPH.

VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING WILL
OCCUR WITH THIS  THUNDERSTORM.

PEOPLE IN LAKE AND OBION COUNTIES...INCLUDING LOCATIONS NEAR REELFOOT
LAKE STATE PARK...SHOULD MONITOR THIS STORM CLOSELY. THIS SIGNIFICANT
WEATHER ALERT ALSO INCLUDES REELFOOT LAKE.

&&

LAT...LON 3651 8907 3633 8922 3634 8954 3636 8952
      3638 8952 3643 8955 3646 8953 3650 8954
      3650 8949 3647 8949 3646 8946 3650 8941
      3651 8936
TIME...MOT...LOC 2110Z 195DEG 9KT 3638 8942

The radar

The Paducah radar (KPAH), 96 km away, was scanning. The volume nearest the first event began at 21:10 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Lake

When
July 6, 3:10 PM CST to 3:25 PM CST
Where
Lake County, 1.23 mi E of Tiptonville Gooch Fl to 1.68 mi S of Proctor City
Measured
0.75 in hail
Reported by
Public
Coordinates
36.367, -89.408

Penny size hail fell near Reelfoot Lake.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2013Every state in 2013This day in weather historyWarnings in Tennessee, July 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 469081.